Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 56, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 19, 2024, 3:07 PM CDT for Ellis County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2024, 3:07 PM CDT (20:07 UTC)
- Expired
- May 19, 2024, 3:35 PM CDT
- In force
- 28 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 2.5 in
- Wind
- 60.0 mph
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 151 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 3:24 PM CDT | TSTM WND GST 55 | Walker, KS | Mesonet station UP853 Walker (UPR). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:32 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -383 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
457
WUUS53 KDDC 192007
SVRDDC
KSC051-192100-
/O.NEW.KDDC.SV.W.0056.240519T2007Z-240519T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
307 PM CDT Sun May 19 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Ellis County in central Kansas...
* Until 400 PM CDT.
* At 307 PM CDT, a severe thunderstorm was located near Victoria,
moving east at 30 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Walker around 315 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 3879 9904 3879 9910 3913 9919 3913 9904
TIME...MOT...LOC 2007Z 254DEG 27KT 3890 9912
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO2 follow-up statements
426
WWUS53 KDDC 192020
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
320 PM CDT Sun May 19 2024
KSC051-192100-
/O.CON.KDDC.SV.W.0056.000000T0000Z-240519T2100Z/
Ellis KS-
320 PM CDT Sun May 19 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN ELLIS COUNTY...
At 320 PM CDT, a severe thunderstorm was located near Gorham, or near
Walker, moving east at 25 mph.
THIS IS A DESTRUCTIVE STORM FOR I-70 near Walker.
HAZARD...Three inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
northeastern Ellis County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3879 9904 3879 9910 3913 9919 3913 9904
TIME...MOT...LOC 2020Z 250DEG 20KT 3892 9904
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...3.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO172 WWUS53 KDDC 192035 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 335 PM CDT Sun May 19 2024 KSC051-192044- /O.CAN.KDDC.SV.W.0056.000000T0000Z-240519T2100Z/ Ellis KS- 335 PM CDT Sun May 19 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELLIS COUNTY IS CANCELLED... The storm which prompted the warning has moved out of the area. Therefore, the warning has been cancelled. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for central Kansas. && LAT...LON 3879 9904 3879 9910 3913 9919 3913 9904 TIME...MOT...LOC 2034Z 254DEG 27KT 3895 9890 $$ TATRO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:40 PM CDT, 1 hour 27 minutes earlier. Its key messages:
- Intense squall line with wind gusts of 60-100 mph potential is on track for this afternoon and evening.
- Residual moisture along with another shortwave could lead to a few stronger storms along the I-70 corridor Monday evening.
- Cooler temperatures mid week.
Area forecast discussion, May 19, 1:40 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 140 PM CDT Sun May 19 2024 .KEY MESSAGES... - Intense squall line with wind gusts of 60-100 mph potential is on track for this afternoon and evening. - Residual moisture along with another shortwave could lead to a few stronger storms along the I-70 corridor Monday evening. - Cooler temperatures mid week. && .UPDATE... Issued at 103 PM CDT Sun May 19 2024 MESOSCALE DISCUSSION... An 80-90 kt subtropical jet was located over the southern Rockies, with the exit region over the southern high plains. Ahead of this feature lee troughing has allowed for a robust moisture return into central and southwest Kansas. Strong instability has develop with surface based CAPE from 3000 to 4000 j/kg. The dry line was sharp in the Texas Panhandle but less defined farther north. The dryline is surging eastward through the panhandle but bends back to the northwest into Colorado. Given a weak capping inversion along with elevated heating and jet dynamics, t-storms will develop west of the Kansas state line by 2 to 3 pm and then move into Kansas. Bulk shear values support supercells initially in far southwest Kansas. However, 0-1 km SRH values were only about 50 m2/s2 given the absence of a warm front in southwest Kansas that would result in backed winds and higher low level SRH. Very large hail is likely with the initial supercells but it is uncertain how long the cells with remain discrete. Given the strong instability and deep veering wind profile, very large to giant hail is possible through 5 pm. As the storms develop cold pools, there should be a transition to outflow domination, with damaging winds of 70-80+ mph and small hail over a large area. These storms will be oriented north to south and sweeping eastward across southwest and into central Kansas during the evening. Farther north, storm initiation may occur early this afternoon along I-70. Low level shear is stronger in this area so the tornado threat could be higher there. && .SHORT TERM /THROUGH MONDAY/... Issued at 1214 PM CDT Sun May 19 2024 17Z obs and upper air analysis shows widespread low 60 dewpoints along and ahead of the dryline which is located in the far western Oklahoma panhandle. A cu field is starting to show up on satellite near Clayton, NM which will be monitored over the next couple of hours for storm initiation. CAMs have been consistent with storms forming and intensifying just west of the CO-KS border around 2 pm and quickly expanding and growing linear as they move eastward. HRRR wind gusts have been showing 60-80 kt wind potential at 10m starting near the K-25 corridor and growing eastward through the late afternoon and evening for the rest of southwest Kansas. Storm warnings will most likely reflect this with WEA activation for 80+ mph destructive wind threat. Another threat that will be monitored as the squall line matures east of highway 83 is QLCS tornadoes. 0-3 km bulk shear values are already SW at 35 kts east of highway 281 and are expected to increase with the intensification of the low level jet after 00Z. QLCS tornadoes will be very hard to have lead time on warnings as they are usually quick spin ups and along with the already destructive straight line wind threat regardless if the winds are rotating or straight they will be over 80 mph. The squall line should be out of DDC CWA by 03Z. Lower confidence of a rogue supercell this evening is still in play mainly in NW Oklahoma around Woodward however this could be as far north as Coldwater-Medicine Lodge. If this happens with the low level jet, the moisture, and instability...this particular feature could have giant hail and supercell tornado potential. Monday most of the day will be the atmosphere recharging as we should have a weak frontal boundary and southeast winds bringing in the return of some moisture. By the late afternoon and evening a shortwave trough is forecast to develop in northwest to north central Kansas and we could see another round of some strong to severe storms capable of hail and gusty winds. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Issued at 137 PM CDT Sun May 19 2024 Short long term discussion due to upcoming severe weather event today. Main feature in the medium term model ensembles is a large longwave trough over the western CONUS which will bring a stronger cold front across Kansas Tuesday afternoon into Wednesday. Most of the moisture and instability ahead of the front will be in central Kansas and thus the severe weather potential in southwest Kansas looks low. The longwave trough hangs on in the central and northern plains through the late workweek and with the upper level lows more in the northern plains the storm threat will be mostly due to frontal passages in northwest and north central Kansas Friday into Saturday. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1150 AM CDT Sun May 19 2024 Main weather event of interest will be an intense squall line forecast to develop in eastern Colorado early this afternoon and race across southwest Kansas. TEMPOs are included in the TAF and we are expecting the line of storms to be around GCK and LBL in the 22Z-00Z time frame, DDC and HYS in the 23-01Z time frame. Downburst winds of 60+ kts are possible in this line of storms (with some models showing as high as 75+kt gusts) as they move over the airport and take off and landing is not advised when the line is moving through. The line should be out of southwest Kansas by 03Z. Low clouds are forecast to develop for DDC and HYS between 10-14Z where we could see cloud ceilings drop to IFR flight category. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Finch SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro
Hazardous weather outlook, May 19, 2:16 AM CDT, 12 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 216 AM CDT Sun May 19 2024 KSZ030-031-043>046-061>066-074>081-084>090-200730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 216 AM CDT Sun May 19 2024 /116 AM MDT Sun May 19 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Sunday. Numerous thunderstorms are expected Sunday afternoon and evening. Some storms are expected to be severe with large hail and damaging winds. The highest risk of straight line wind damage will be east of Dodge City Sunday evening, where gusts of 60-90 mph are expected. .DAYS TWO THROUGH SEVEN...Monday through Friday. Additional, more isolated severe thunderstorms are possible Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be required after 4 pm Sunday. Turner
In the hours before
Local storm report, May 19, 2:30 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
230 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Hail Ellis 38.94N 99.56W
05/19/2024 E2.00 Inch Ellis KS Public
&&Local storm report, May 19, 2:36 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
236 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Hail 1 ENE Ellis 38.94N 99.54W
05/19/2024 E3.00 Inch Ellis KS Emergency Mngr
&&Local storm report, May 19, 2:40 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
240 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Hail 1 SSE Ellis 38.92N 99.55W
05/19/2024 E1.50 Inch Ellis KS Public
&&Local storm report, May 19, 2:56 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
256 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Hail 2 WNW Ellis 38.95N 99.60W
05/19/2024 E1.75 Inch Trego KS Public
&&Local storm report, May 19, 3:01 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
301 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Hail 1 NW Hays 38.89N 99.33W
05/19/2024 E1.50 Inch Ellis KS Trained Spotter
&&Local storm report, May 19, 3:02 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
302 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM Hail 3 SSW Hays 38.84N 99.34W
05/19/2024 E1.75 Inch Ellis KS Public
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:59 PM CDT | Special Weather Statement | DDC | Hamilton | 31 min |
| May 18, 11:27 PM CDT | Special Weather Statement | DDC | Hamilton | 33 min |
| May 19, 1:23 AM CDT | Special Weather Statement | DDC | Lane, Scott | 67 min |
| May 19, 1:46 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 59 min |
| May 19, 1:59 AM CDT | Special Weather Statement | DDC | Trego | 61 min |
| May 19, 6:26 AM CDT | Special Weather Statement | DDC | Hodgeman | 64 min |
| May 19, 1:29 PM CDT | Special Weather Statement | DDC | Trego | 31 min |
| May 19, 1:48 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 42 min |
| May 19, 2:19 PM CDT | Tornado Warning | DDC | Ellis | 26 min |
| May 19, 2:26 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 19 min |
| May 19, 2:38 PM CDT | Tornado Warning | DDC | Ellis | 52 min |
| May 19, 2:52 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 53 min |
| May 19, 3:40 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 50 min |
| May 19, 3:43 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Morton, Seward, Stanton, Stevens | 62 min |
| May 19, 3:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Haskell, Kearny, Stanton | 61 min |
| May 19, 4:23 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 37 min |
| May 19, 4:44 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Gray, Haskell, Meade, Seward, Stevens | 61 min |
| May 19, 4:46 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Kearny, Lane, Scott | 59 min |
| May 19, 5:10 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Kiowa, Meade | 50 min |
| May 19, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Ford, Gray, Hodgeman, Lane and 1 more | 43 min |
| May 19, 5:30 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 30 min |
| May 19, 5:49 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee, Pratt and 1 more | 56 min |
| May 19, 5:52 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ellis, Hodgeman, Lane, Ness, Pawnee and 3 more | 53 min |
| May 19, 5:54 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa, Meade | 27 min |
| May 19, 6:20 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Ford, Kiowa, Meade | 25 min |
| May 19, 6:44 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Edwards, Kiowa, Pawnee, Pratt and 1 more | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.